Most Read Articles
Pearl Toh, 07 Aug 2018
A home-based, self-applied wearable electrocardiogram (ECG) patch facilitates diagnosis of atrial fibrillation (AF) among high-risk individuals, according to the mSToPS* trial.
Roshini Claire Anthony, 2 days ago

A genotype-guided approach to warfarin dosing may result in fewer dose adjustments in Asian patients, according to a study from Singapore.

5 days ago

Fungal microbiome, also called the mycobiome, appears to be highly variable in patients with well-characterized fungal diseases, a recent study has shown. Moreover, severe asthmatics have the highest fungal loads, along with those receiving steroid and antifungal therapy.

Audrey Abella, 07 Aug 2018
The use of the investigational first-in-class attachment inhibitor fostemsavir led to improved baseline viral and CD4+ T-cell counts in patients with HIV-1 infection who had limited treatment options and were failing their current antiretroviral regimen, according to the subgroup analysis results of the BRIGHTE* study presented at AIDS 2018.

Immune-related toxicities from lung cancer immunotherapy manageable by immunomodulation

Dr. Joseph Delano Fule Robles
24 May 2018

Most immune-related toxicities resulting from lung cancer immunotherapy usually involve the skin, lungs, endocrine system and the gastrointestinal tract and are manageable with immunomodulatory agents such as corticosteroids.

“Clinical trials showed that the majority of immune-related adverse events [irAEs] among lung cancer patients treated with immunotherapy can be detected by careful assessment and screening procedures. The general approach for suspected irAEs include ruling out other possible causes of AEs. Delaying the dose and increasing the frequency of monitoring are usually adequate for low-grade irAEs. Withholding immunotherapy and administration of corticosteroids should be considered for higher-grade irAEs. High-grade irAEs are responsive to corticosteroids,” said Dr Roland Leung of the Department of Medicine, The University of Hong Kong (HKU). [N Engl J Med 2018, doi: 10.1056/NEJMoa1801005]

“In patients treated with lung cancer immunotherapy, the most frequent skin AEs are rash, pruritus and vitiligo. Other skin conditions that must be ruled out include infections, the effect of another drug, or a skin condition linked to another systemic disease,” he said.

Grade 1 and 2 immune-checkpoint inhibitor (ICPi)related skin AEs usually involve <10 percent and 1030 percent of total body surface area (BSA), respectively, and respond to topical corticosteroids. [Ann Oncol 2017;28(suppl 4):iv119-iv142]

“Management of grade 3 and 4 [>30 percent BSA with skin sloughing] ICPi-related AEs, however, requires higher potency steroids such as prednisolone or methylprednisolone,” he added.

“History taking for patients suspected to have pneumonitis from immunotherapy should rule out differential diagnoses such as pneumonia, influenza and malignant pleural effusion. A simple screening method is chest X-ray apart from microbiological investigations to rule out infectious causes,” said Leung.

“Management of immunotherapy-related pneumonitis includes monitoring, hospitalization, and administration of antibiotics and high-dose corticosteroids. We must also be aware that some patients experience late-onset pneumonitis probably due to latent infection triggered by immunotherapy,” he added.

“Patients with hypoadrenalism usually present with sudden nausea, vomiting, poor intake, weight loss and low blood cortisol levels. These patients are usually treated with corticosteroids. Patients on ICPi therapy could also manifest with hypothyroidism manageable with thyroid hormone therapy,” said Leung.

“In our locality, patients commonly take immunotherapy in combination with herbal medicine, resulting in transaminase elevation,” he pointed out. “In such cases, ICPis should be withheld and transaminases and bilirubin levels monitored. Patients should be started on corticosteroids if transaminases remain elevated.”

“Diarrhoea can easily be mistaken as gastroenteritis. Cytotoxic T-lymphocyteassociated protein 4 [CTLA4] inhibitors such as ipilimumab are powerful immune activators and are notorious for inducing colitis,” Leung noted.

“Combination therapy with ipilimumab and nivolumab significantly improves survival and response rates but is associated with a higher incidence of GI AEs. High-grade GI AEs usually resolve with corticosteroids,” he said.

“Immunotherapy has demonstrated very encouraging data in clinical trials. To achieve maximum benefits and higher survival rates, doctors must work together as a team in detecting and managing irAEs,” concluded Leung.

Digital Edition
Asia's trusted medical magazine for healthcare professionals. Get your MIMS Oncology - Malaysia digital copy today!
Sign In To Download
Editor's Recommendations
Most Read Articles
Pearl Toh, 07 Aug 2018
A home-based, self-applied wearable electrocardiogram (ECG) patch facilitates diagnosis of atrial fibrillation (AF) among high-risk individuals, according to the mSToPS* trial.
Roshini Claire Anthony, 2 days ago

A genotype-guided approach to warfarin dosing may result in fewer dose adjustments in Asian patients, according to a study from Singapore.

5 days ago

Fungal microbiome, also called the mycobiome, appears to be highly variable in patients with well-characterized fungal diseases, a recent study has shown. Moreover, severe asthmatics have the highest fungal loads, along with those receiving steroid and antifungal therapy.

Audrey Abella, 07 Aug 2018
The use of the investigational first-in-class attachment inhibitor fostemsavir led to improved baseline viral and CD4+ T-cell counts in patients with HIV-1 infection who had limited treatment options and were failing their current antiretroviral regimen, according to the subgroup analysis results of the BRIGHTE* study presented at AIDS 2018.